Tornadoes · United States · Nebraska · 2024

EF1 tornado, Leigh to Howells, Nebraska, May 24, 2024

From Leigh to Howells, this EF1 tornado ran 4.8 miles across Colfax County on May 24, 2024, touching down at 1:30 AM CDT and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 24, 2024
Touchdown
1:30 AM CDT (06:30 UTC)
Lifted
1:37 AM CDT (06:37 UTC)
On the ground
7 minutes
Path length
4.8 miles (7.8 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Colfax County
Touchdown point
41.665, -97.052
Lift-off point
41.705, -96.975
Record number
2405240030-01

The damage survey

37 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Two power poles snapped, one at the base, a third leaning.
  • Grain bin dented. Also, center pivot across road flipped
  • three power poles taken out
  • Five more broken poles, northern edge.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Upper-air analysis showed a trough over the northern Rockies the evening of May 23rd. That night, this trough ejected out into the central and northern Great Plains. At the surface, a low-pressure developed in western South Dakota. Extending south and southwest of this surface low into Colorado was a cold front. A secondary low-pressure center was noted in northwestern Kansas where the surface cold front intersected a dry line that extended south into western Texas. |Shortly after midnight, a line of severe thunderstorms along this cold front moved into the OAX CWA. From 05 UTC through 10 UTC, this line of storms brought widespread severe wind gusts up to 110 miles per hour and 17 spin-up tornadoes across eastern Nebraska and western Iowa. These storms continued to be severe and tornadic through the morning of the 24th, later being classified as a derecho. |Troughing over the western CONUS continued to bring southwesterly flow aloft the region even behind this first trough. By the evening of the 25th, another shortwave trough had amplified over the Great Basin and had shifted over the Rocky Mountains. Ahead of this disturbance, a low-pressure developed in northwest Kansas, with a warm front extending east-southeast across northern and eastern Kansas. The evening of the 25th, scattered strong to severe thunderstorms developed across this frontal zone in northern Kansas and generally tracked to the east-northeast. As such, scattered thunderstorms moved into southeast Nebraska after 9 PM CDT. While largely remaining below severe limits, severe straight-line winds were observed along the south and east side of the Omaha metro as a thunderstorm tracked from western Otoe into eastern Pottawattamie County. It was estimated wind gusts reached as high as 70 miles per hour with this storm, with power outages being reported due to the winds.

This is a continuation of the EF-1 tornado from Platte County. After moving into Colfax County, the roof of a large livestock barn was damaged, producing EF-1 damage. The tornado dissipated in an agricultural field about 5.5 miles southeast of Leigh. The peak winds and width of the tornado in this segment were 107 miles per hour and 250 yards respectively. The average width was estimated to be 100 yards for this segment as well.

This tornado developed 3 miles southwest of Howells, where it damaged a grain bin and flipped a center pivot. It moved northeast across agricultural fields between County Road T and County Road U. As it crossed County Road 14 it snapped several wood power poles. The tornado continued tracking northeast crossing near the intersection of County Road 15 and County Road V, about 1.5 miles southeast of Howells. The tornado's width varied from from one-tenth to one-third of mile along its track. Straight line wind damage from the descending rear inflow jet was found south of the track. Peak estimated winds for this tornado were at 100 miles per hour. The maximum width was measured at 400 yards, with an average width estimated at 150 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS OAX issued a tornado warning for this county at 06:06 UTC, 24 minutes before the tornado touched down, in force until 06:30 UTC.

The county was under a severe thunderstorm watch, issued at 01:43 UTC and running to 07:20 UTC.

Issued (UTC)ExpiredProductOffice
01:43 UTC07:20 UTCSevere Thunderstorm WatchOAX
03:00 UTC08:27 UTCFlood WatchOAX
05:51 UTC06:30 UTCSevere Thunderstorm WarningOAX
06:04 UTC06:45 UTCSevere Thunderstorm WarningOAX
06:06 UTC06:30 UTCTornado WarningOAX
06:17 UTC07:00 UTCSevere Thunderstorm WarningOAX
06:23 UTC06:50 UTCTornado WarningOAX
06:24 UTC06:47 UTCTornado WarningOAX
06:26 UTC06:46 UTCTornado WarningOAX
06:53 UTC07:18 UTCSevere Thunderstorm WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 24, 12:17 AM CDT, 1 hour 13 minutes earlier. Its key messages:

  • A line of strong to severe thunderstorms is expected to move through this evening into early Friday (80-90% chance). Damaging winds and localized flooding will be the primary threats, but large hail and tornadoes will be possible.
  • A flood watch has been issued for tonight into Friday morning in areas that have recently received heavy rainfall. Even relatively small amounts of rain in those areas could cause issues.
  • Minor flooding continues along portions of the Missouri River. With increasing chances for heavy rain tonight, area rivers and streams could rise to flooding levels again in the coming days.
  • Additional storm chances through Memorial Day weekend, especially Saturday evening and Sunday. Severe weather could be possible at times, but confidence in exact timing and location is low.
Area forecast discussion, May 24, 12:17 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1217 AM CDT Fri May 24 2024

.KEY MESSAGES...

- A line of strong to severe thunderstorms is expected to
  move through this evening into early Friday (80-90% chance).
  Damaging winds and localized flooding will be the primary
  threats, but large hail and tornadoes will be possible.

- A flood watch has been issued for tonight into Friday morning
  in areas that have recently received heavy rainfall. Even
  relatively small amounts of rain in those areas could cause
  issues.

- Minor flooding continues along portions of the Missouri
  River. With increasing chances for heavy rain tonight, area
  rivers and streams could rise to flooding levels again in the
  coming days.

- Additional storm chances through Memorial Day weekend,
  especially Saturday evening and Sunday. Severe weather could
  be possible at times, but confidence in exact timing and
  location is low.

&&

.DISCUSSION...
Issued at 358 PM CDT Thu May 23 2024

Fairly quiet early this afternoon, though a bit breezy, with
southeast winds gusting around 30 mph at times. Temperatures as of 3
PM were in the mid 70s to lower 80s.

Otherwise, the main story was a shortwave trough/cutoff low over WY
that will push east into the Dakotas this evening while a cold front
slides through the area, interacts with an unstable air mass, and
leads to a line of strong to severe storms. There could also be a
few showers and storms in southeast NE/southwest IA this evening (7-
10 PM) as moisture transport begins to ramp up and point into the
area, but the main line of storms doesn't look to move into our
coverage area until 11 PM or later. While current SPC mesoscale
analysis suggests very little instability in our area, that will
change quickly as the aforementioned moisture transport/low level
jet ramp up, with guidance indicating MUCAPE values in the 2000 to
3000 J/kg range across the area and similar ML/SBCAPE values not
lagging much farther south. Vertical shear profiles suggest storms
should stay organized, though the strongest deep layer shear looks
to lag behind the front and 0-3 km shear vectors aren't exactly
perpendicular to the line and are just under 30 kts, suggesting the
line could have a tendency to gust out and weaken in some locations.
On the other hand, 0-1 km shear is quite strong with impressive low
level hodograph curvature suggesting an enhanced tornado potential
along bowing segments that are oriented more perpendicular with the
0-3 km shear vectors and can become surface-based. So think the
biggest threat with this line will be damaging winds and localized
flooding (more on that soon), but can't rule out some short-lived
tornadoes and large hail.

Regarding the rain/flood potential, the aforementioned low level
moisture transport looks quite impressive and with precipitable
water values in the 1.5 to 1.75 inch range and warm cloud depths
near 3500 m, expect some efficient rain-producing storms. In
addition, latest CAM guidance suggests the southern end of the line
of storms is trending toward being oriented more west to east,
indicating some potential for training thunderstorms. Unfortunately,
this could take place in locations where we recently received 3 to
7+ inches of rain where it wouldn't take much to lead to further
flooding problems. Therefore, elected to issue a flood watch for
those areas that are most vulnerable to heavy rain, though much more
(maybe even all) of the area is expected to see at least some rain
overnight into early Friday.

Storms should exit to the east by 7-8 AM and give way to a fairly
sunny, but breezy day with highs in the upper 60s to lower 70s and
northwest winds gusting 20 to 30 mph. For the holiday weekend, we
should stay dry for a good chunk of Saturday, but shower and storm
chances return by the late afternoon/evening as a surface low tracks
east across KS and a warm front sneaks north into the forecast area.
There will be a threat for severe weather of all types in the
vicinity and south of the warm front, but questions still remain on
just how far north it makes it. As it stands, highest chances look
to remain south of Interstate 80, but definitely worth monitoring
the forecast, especially if you have outdoor plans.

Showers and a few storms could linger into Sunday, though there
could be some dry periods during the day as well. Guidance then
suggests we see some quick moving shortwave energy slide southeast
through the area sometime Sunday night/Monday bringing yet another
shot of some showers and storms. There remains quite a bit of spread
heading into the early/middle of next week, but there could be a
brief drier period sometime Monday-Wednesday as upper level ridging
approaches. However, overall long term consensus is that we could
stay fairly active with at least shower chances and highs mostly in
the 70s...very spring-like.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1211 AM CDT Fri May 24 2024

Generally, the timing of the storms that were previously
forecast appear in line, impacting KOFK 06-07z, KLNK 08-09z, and
KOMA 08-10z. Otherwise, southeasterly winds ahead of the line
of thunderstorms, but becoming northwesterly behind it. Those
northwesterly winds increase 20 to 30 knots 15-00z, then
becoming less than 06 knots after that.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 10 AM CDT this morning for NEZ033-034-
     042>045-050>053.
IA...Flood Watch until 10 AM CDT this morning for IAZ043-055-056-
     069.

&&

DISCUSSION...CA
AVIATION...DeWald
Hazardous weather outlook, May 23, 4:03 PM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
403 PM CDT Thu May 23 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
403 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Flooding will be possible along the Missouri River downstream from
Plattsmouth.

There is a 80 to 90 percent chance of thunderstorms late this
evening and overnight, with a 20 to 40 percent chance of severe
storms. Damaging winds and flooding will be the primary threats,
but there could also be some large hail and tornadoes. A flood
watch is in effect into Friday morning for areas that have
recently received heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Additional spotty thunderstorm chances are in the forecast
periodically Friday through Monday over the Memorial Day weekend.
Severe weather potential returns Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and overnight.

In the hours before

Local storm report, May 24, 12:33 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1233 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     Tstm Wnd Gst     4 E Albion              41.70N 97.93W
05/24/2024  M66 MPH          Boone              NE   Public

            Personal weather station.

&&

tsn
Local storm report, May 24, 1:19 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
119 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     Tstm Wnd Gst     1 NE Columbus           41.45N 97.34W
05/24/2024  M61 MPH          Platte             NE   ASOS

            KOLU ASOS.

&&

tsn
Local storm report, May 24, 1:27 AM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
127 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     Tstm Wnd Gst     3 WSW Richland          41.42N 97.27W
05/24/2024  M58 MPH          Platte             NE   Public

            Measured wind gust from a personal weather
            station of 58 mph.

&&

BD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

6.5 hours before the tornado, 67 km from the path. May 24, 2024.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -100176, lifted condensation level 2328 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 61 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-100176 J/kg
Surface CAPE
184 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

5.5 hours after it, 67 km from the path. May 24, 2024.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -91020, lifted condensation level 1012 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -89 square meters per square second, 0 to 6 km bulk shear 67 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-91020 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The radar

The Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the touchdown began at 06:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
05:51 UTCTSTM WND GST 611 Ne ColumbusPlatte, NEKOLU ASOS.
06:08 UTCTORNADO3 E TarnovPlatte, NEA tornado developed about 3 miles east of Tarnov, knocking over center pivots and grain storage bins as it crossed agricultural field, producing EF-0 damage. The tornado lifted about 6.5 miles east of Tarnov.
06:13 UTCTORNADO1 Nne ColumbusPlatte, NEDELAYED REPORT: A likely tornado tracked from the north side of the Columbus airport, across open fields to the east. Several wooden power poles were snapped along 3rd Avenue. Winds north of the track were out of the NW
06:17 UTCTSTM WND GST 583 Wsw RichlandPlatte, NEMeasured wind gust from a personal weather station of 58 mph.
06:30 UTCTORNADO5 Ssw HowellsColfax, NEThe tornado developed 3 miles southwest of Howells, where it damaged a grain bin and flipped a center pivot. It moved northeast across agricultural fields between County Road T and County Road U. As it crossed County Roa
06:37 UTCTSTM WND GST 605 Ssw HowellsColfax, NEPersonal weather station measured a 60 mph wind gust.
06:41 UTCTORNADO6 Ssw DodgeColfax, NETDS observed approximately 7 miles south-southwest of Dodge.
06:50 UTCFUNNEL CLOUDSnyderDodge, NESnyder Fire Department reported a funnel cloud that passed over the top of the town. Time estimated by radar.
06:50 UTCTORNADOSnyderDodge, NEA brief tornado developed just south of Prenzlow Meats , damaging outbuilding and snapping and uprooting pine trees, producing EF-1 damage. The tornado continued east, flipping and mangling center pivot before dissipatin
06:52 UTCTORNADO2 Nw ScribnerDodge, NEtornado reported.
06:54 UTCTORNADO5 W NickersonDodge, NETrained spotter says a tornado is on the ground.
06:57 UTCTSTM WND DMGSnyderDodge, NEAbout a third of the town of Snyder lost power as the storm moved through. Time estimated by radar.
07:00 UTCTSTM WND DMG2 Wnw HooperDodge, NEMicrowave dishes were blown off a cell tower between Hooper and Scribner. Time estimated from radar.
07:01 UTCTSTM WND GST 695 Wsw BancroftCuming, NEPersonal weather station recorded a 69 mph wind gust.
07:02 UTCTSTM WND GST 663 S InglewoodSaunders, NE66 mph wind gust measured by a personal weather station.
07:03 UTCTORNADO2 Sse InglewoodSaunders, NEThis was a very brief spin-up tornado that caused tree damage near Woodcliff Lake Community.
07:05 UTCTSTM WND DMG1 Nw FremontDodge, NESeveral small limbs and branches down.
07:08 UTCTSTM WND DMG1 Nw FremontDodge, NELarge branch down.
07:08 UTCTSTM WND GST 673 W NickersonDodge, NEpersonal weather station.
07:11 UTCTSTM WND DMG2 Nw FremontDodge, NEReport from mPING: 3-inch tree limbs broken; Power poles broken.
07:12 UTCTSTM WND DMG3 N ArlingtonWashington, NERoof torn off of outbuilding.
07:12 UTCTSTM WND GST 611 Ssw FremontDodge, NE
07:14 UTCTSTM WND GST 723 Sse InglewoodSaunders, NEpersonal weather station.
07:17 UTCTSTM WND GST 647 Nne ArlingtonWashington, NE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 24, 2024

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 241:08 AM CDTEF1Platte, NE11.8700
May 241:13 AM CDTEF1Platte, NE1.350
May 241:43 AM CDTEF0Seward, NE0.020
May 241:50 AM CDTEF0Dodge, NE1.175
May 242:03 AM CDTEF0Saunders, NE0.120
May 242:12 AM CDTEF0Saunders, NE0.160
May 242:18 AM CDTEF0Washington, NE3.460
May 242:18 AM CDTEF0Washington, NE1.860
May 242:25 AM CDTEF0Sarpy, NE0.150
May 242:32 AM CDTEF0Sarpy, NE0.560
May 242:35 AM CDTEF0Sarpy, NE3.7300
May 242:41 AM CDTEF1Harrison, IA0.7150
May 243:00 AM CDTEF0Pottawattamie, IA0.360
May 243:08 AM CDTEF1Sevier, AR8.2300$500,000
May 243:10 AM CDTEF0Montgomery, IA2.160
May 243:13 AM CDTEF0Shelby, IA0.140
May 243:22 AM CDTEF0Montgomery, IA1.230
May 244:38 AM CDTEF0Dallas, IA9.280$60,000
May 244:42 AM CDTEF0Boone, IA10.7180$10,000
May 244:53 AM CDTEF0Polk, IA3.2100$50,000
May 244:57 AM CDTEF0Warren, IA2.250$2,000
May 245:07 AM CDTEF0Polk, IA1.550$90,000
May 245:10 AM CDTEF1Hamilton, IA2.975$80,000
May 245:56 AM CDTEF1Keokuk, IA7.270
May 246:26 AM CDTEF1Washington, IA18.3100
May 246:45 AM CDTEF1Washington, IA22.5150
May 246:55 AM CDTEF1Muscatine, IA15.075
May 247:12 AM CDTEF0Johnson, IA0.150
May 247:20 AM CDTUnratedCedar, IA11.010
May 247:30 AM CDTEF1Cedar, IA15.050
May 247:36 AM CDTUnratedScott, IA0.110
May 247:45 AM CDTEF1Scott, IA15.350
May 247:52 AM CDTEF1Rock Island, IL20.250
May 247:52 AM CDTEF1Scott, IA7.250
May 248:09 AM CDTUnratedScott, IA0.810
May 248:21 AM CDTUnratedClinton, IA0.310
May 248:50 AM CDTUnratedHenry, IL0.310
May 249:12 AM CDTUnratedWhiteside, IL1.010
May 249:31 AM CDTUnratedBureau, IL0.510
May 242:52 PM CDTUnratedRichland, ND0.510
May 245:24 PM EDTEF1Onslow, NC8.8150
May 247:05 PM CDTEF1Bowie, TX1.8275

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.